Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 34, NWS Las Vegas, NV

August 11, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 1996, 4:51 PM PDT for Clark County, Nevada. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1996, 4:51 PM PDT (23:51 UTC)
Expired
Aug 11, 1996, 6:00 PM PDT
In force
69 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 112353
FFWLAS
NVC003-120100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SUN AUG 11 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...SOUTHERN CLARK COUNTY
 
A WEATHER SPOTTER AT CAL-NEV ARI...ABOUT 70 MILES SOUTH-SOUTHEAST OF
LAS VEGAS REPORTED WIND GUSTS TO 60 MPH WITH HEAVY RAIN. LAS VEGAS
RADAR CONTINUED TO SHOW STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN
PORTIONS OF CLARK COUTNY.
 
...THIS WARNING DOES NOT INCLUDE THE LAS VEGAS VALLEY....
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREABS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:04 PM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 2:04 PM PDT, 2 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN AUG 11 1996

AFTN HEATING TRIGGERING A FEW TSTMS ACRS FA WITH 88D DETECTING  STGST
STORMS  OVR XTRM  NE SAN BERNADINO  CNTY...VC CIMA.   OTHR SIG STORMS
WERE  OVR NW  DSRTS OF  AZ  (ZN 2)  FRM DOLAN  SPGS SEWD  TO WIKIEUP.
CLASSIC INVERTED-V SNDG  ACRS FA SO MN THREAT FRM  STORMS WILL BE STG
GUSTY  WNDS.  FRM  STLT/88D TSTMS MOVG  TO THE W-NW OFF  HIR TRRN AND
WEAKENING  ...ALTHOUGH  NEW DVLPMNT  NOTED  ACRS VLY  FLOOR  FRM BNRY
INTERACTION.

FCST WISE APPRS LOW GRADE MONSOON TO CONT THRU MID WEEK.  STG HI PRES
WL DOMINATE THE WRN STATES.  THE ACTUAL HI CNTR SETTLES NEAR THE FOUR
CORNERS KEEPING E-SE  FLO ACRS FA.  SEE LTL INFLUX OF MSTR INTO AZ SO
WL  HAVE  TO  WORK  WITH  WHAT  OUT  THERE.    DUE  TO POSITION/BROAD
CIRCULATION ARND  HI CNTR MDLS AGREE MSTR WL ROTATE ARND PERIPHERY OF
HI ACRS CA/WRN NV THEN NEWD ACRS NRN NV TUE.  WL KEEP WDLY SCT ACRS S
CNTRL  NV...MNLY W  PORTION  BOTH  DAYS.   RMNDR  OF  ZNS CVRD  W/FEW
AFTN/EVNG...MNLY  ALNG HIR TRRN.   HGTS/THKN RISE  SO WL  OPT TO KEEP
TEMPS MOR NR FAN...MEANING HOT  NXT TWO DAYS.  XNTDD PROGS  AGREE RDG
TO BCM  SUPPRESS BY PAC  TROF LATE IN THE  WEEK.  COOR  W/RNO WL TAKE
MENTION OF TSTMS OUT FRI.  TEMPS DOWN A FEW DEGREES ALSO BY FRI.  LAS
0000.  PIERCE

In the hours before

Special weather statement, Aug 11, 2:28 PM PDT, 2 hours 23 minutes before
AZZ003-CAZ019-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT (225 PM MST) SUN AUG 11 1996

...STRONG THUNDERSTORMS OVER NORTHWEST ARIZONA AND EASTERN
CALIFORNIA...

AT 220 PM PDT/MST...LAS VEGAS DOPPLER RADAR DETECTED A LINE OF
STRONG THUNDERSTORMS OVER NORTHWEST ARIZONA.  THE LINE EXTENDED
FROM 8 MILES NORTH OF DOLAN SPRINGS THROUGH KINGMAN TO 5 MILES
SOUTHWEST OF WIKIEUP.  THE STORMS WERE MOVING TO THE WEST AT 10 TO
15 MPH.

OVER EASTERN CALIFORNIA RADAR SHOWED A CLUSTER OF STRONG STORMS
NEAR MOUNTAIN PASS...ALONG INTERSTATE 15 IN NORTHEAST SAN
BERNARDINO COUNTY.  THESE STORMS WERE MOVING TO THE NORTHWEST AT 10
TO 15 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING STRONG...GUSTY WINDS AND
FREQUENT LIGHTNING.  THERE IS ALSO A CHANCE OF RESTRICTED
VISIBILITY IN BLOWING DUST AND SAND.

PIERCE
Special weather statement, Aug 11, 3:49 PM PDT, 1 hour 2 minutes before
NVZ009-AZZ002-003-120045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT (348 PM MST) SUN AUG 11 1996

...STRONG THUNDERSTORMS CONTINUE OVER NORTHWEST ARIZONA MOVING TOWARD
BULLHEAD CITY/LAUGHLIN AREA...

AT 335 PM...LAS VEGAS DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS OVER NORTHWEST ARIZONA EXTENDING FROM 15 MILES WEST
OF KINGMAN SOUTH TO 30 MILES EAST OF LAKE HAVASU CITY.  THE STORMS
WERE MOVING TO THE WEST SOUTHWEST AT 15 MPH.

THESE STORMS WILL BE MOVING INTO THE BULLHEAD CITY/LAUGHLIN AREA
AS WELL AS THE SOUTH PART OF THE LAKE MEAD RECREATION AREA DURING
THE NEXT HOUR.  THESE STORMS ARE CAPABLE OF PRODUCING VERY STRONG
WIND GUSTS TO NEAR 50 MPH AS WELL AS DANGEROUS LIGHTNING AND BRIEF
LOCALLY HEAVY RAIN.

STAY TUNED TO THIS STATION FOR FURTHER STATEMENTS ON THESE
THUNDERSTORMS.

KOSIER
Special weather statement, Aug 11, 4:41 PM PDT, 10 minutes before
NVZ009-120145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT SUN AUG 11 1996

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN PORTIONS OF CLARK
COUNTY...

LAS VEGAS RADAR SHOWED STRONG THUNDERSTORMS ACROSS SEARCHLIGHT TO
THE VICINTY OF CAL-NEV-ARI. THE THUNDERSTORMS SHOWED LITTLE MOVEMENT.

SPOTTER REPORTS FROM SEARCHLIGHT INDICATED HEAVY RAIN AND WIND GUSTS
TO 50 MPH WERE REPORTED AT THE AIRPORT AT CALE-NEV ARI.

IT YOU ARE OUT AND ABOUT IN SOUTHERN CLARK COUNTY KEEP A WEATHER
EYE TO THE SKY AND BE PREPARED FOR STRONG GUSTY WINDS...BRIEF HEAVY
RAINS...DENSE BLOWING DUST AND CLOUD TO GROUND LIGHTNING.

STAY TUNED TO THIS STATION FOR FURTHER STATEMENTS. ON THIS THUNDERSTORM
EVENT.
CHS/2340Z

&

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.